MAUDE Adverse Event Report: STRYKER ENDOSCOPY-SAN JOSE PKG. 7MM X 23MM STRYKER BIOSTEON SCREW; SCREW, FIXATION, BONE

STRYKER ENDOSCOPY-SAN JOSE PKG. 7MM X 23MM STRYKER BIOSTEON SCREW; SCREW, FIXATION, BONE
Model Number 234-010-161
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information will be provided once the investigation has been completed.The device manufacturer date is not known at this time.However, should it become available it will be provided in future reports.Filing on behalf of the oem - biocomposites.
 
Event or Problem Description
It was reported that the screw broke during the procedure and potentially remained in the joint.
 
Additional Manufacturer Narrative
The product was not returned for investigation therefore the reported failure mode was not confirmed.This investigation will be closed based on probable root cause.Alleged failure: screw broke.Customer complaint: patient is taken to surgery on (b)(6), 2021 for the reconstruction of the acl of the right lower limb; by dr.(b)(6).The reconstruction of the ligament is performed with a hamstring autograft, with a triplicate graft with a femoral diameter of 7.5mm and a tibial graft of 8mm with a length of 7mm.The technique that the dr performs is screw-screw.After performing the arthroscopy, the flexible guide is passed and a 7.5mm flexible drill is drilled for the femur with a 28mm tunnel and the tibia with an 8mm drill, the graft is passed, then having it in place, a nitinol guide is passed and place the 7x 23mm biosteon screw (reference: 234-010-161, batch: bs200102, fv: 2023-01-31), in which when inserting it the dr feels and hears a sound that when checking confirms that the part 3 screw parts, the dr performed extraction maneuver but the tip was difficult to extract and with kelly forceps and pulling the graft towards the distal part of the knee it is possible to remove the graft and the screw tip, the state of the graft is verified and it is decided to do again the tuner in the femoral anal lc but this time it was bicortical.Again the whole process is carried out and a dilator is passed, and at the time of passing a new screw; this one again breaks the tip but the doctor decides to continue screwing and the graft is fully fixed.After this, the tibia part is fixed, the dr confirms the stability of the ligament and the knee and the surgery is finished.Investigation findings are: screw broke due to technique used.No changes were made to the tunnel between attempts to insert the screws and as both screws of the same size broke this insinuates that the tunnel was not sized correctly, causing excess torque which led to the breakage.The feel and sounds shows that it was a sudden snap rather than gradual, which indicates use of excessive force and the screw becoming lodged in the tunnel.The screw broke into three parts indicating that the breakage will not have been along sealing lines.This is supported by the difficulty to remove the tip.Though the second screw also breaks it was still supporting the ligament stability, being fully fixed in the tunnel.Screw fragments from the first device usage were successfully removed from the tunnel.Warnings and precautions, including prevention of screw breakages are stated in the instructions for use.Surgery was completed successfully with another bisoteon screw, as the clinician was claimed to be familiar with use of the device.There were no negative consequences to the patient.The suspected root causes are: user method/ techniques used.The corrective action: surgery was completed successfully.The preventive action: n/a the failure mode will be monitored for future reoccurrence.Manufacture date is not known.H3 other text : 81.
 
Event or Problem Description

Brand Name
PKG. 7MM X 23MM STRYKER BIOSTEON SCREW
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER ENDOSCOPY-SAN JOSE
5900 optical court
san jose CA 95138
MDR Report Key12316602
Report Number0002936485-2021-00426
Device Sequence Number2696173
Product Code HWC
UDI-Device Identifier15060155710249
UDI-Public15060155710249
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K003641
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number234-010-161
Device Catalogue Number234-010-161
Device Lot NumberBS200102
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer07/14/2021
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date10/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age38 YR